Recalls and alerts more than 4 years old are automatically archived. While this information can still be accessed in the database, it has not been altered or updated since it was archived. Web pages that are archived on the Web are not subject to the Government of Canada Web Standards. As per the Communications Policy of the Government of Canada, you can request alternate formats by contacting us.
New statins labeling update: Risk of increased blood sugar levels and diabetes
- Starting date:
- January 24, 2013
- Posting date:
- January 24, 2013
- Type of communication:
- Information Update
- Source of recall:
- Health Canada
- Labelling and Packaging
- General Public, Healthcare Professionals
- Identification number:
Health Canada is informing Canadians of a labelling update for all cholesterol-lowering drugs (also known as statins) regarding the risk of increased blood sugar levels and a small increased risk of diabetes among patients already at risk for the disease.
Based on the review of all available data, Health Canada concluded that the risk of diabetes appears to be mainly in patients with pre-existing risk factors for diabetes, such as high levels of glucose or triglycerides, obesity or high blood pressure.
Health Canada continues to believe the overall cardiovascular benefits of statin drugs in reducing blood cholesterol outweigh their risks.
Diabetes is a condition where the body is unable to use blood sugar, due to decrease in body insulin production or insulin sensitivity. Diabetes is a complex condition with a number of risk factors, and a small increase in blood sugar will not necessarily increase the risk of diabetes in all patients.
A new warning about the increased blood sugar levels and the risk of diabetes, including information on how to identify high-risk patients, has been added to the drug labels for the six statins currently marketed in Canada: atorvastatin (Lipitor and generics), lovastatin (Mevacor and generics), rosuvastatin (Crestor and generics), simvastatin (Zocor and generics), pravastatin (Pravachol and generics), fluvastatin (Lescol and generics).
The new labels recommend that healthcare professionals carefully monitor the use of statins in patients at a high risk of future diabetes.
What patients should do
If you are taking statins and are at risk of diabetes, or are unsure of whether you are at risk, please consult your healthcare professional. You should not stop taking your statin drug without first speaking to your healthcare professional.
If you are on a statin and experience symptoms associated with increased blood sugar, such as severe frequent urination, thirst or hunger, you should contact your healthcare professional.
Drug labels, or "Product Monographs," contain important prescribing and safety information for health professionals and patients, and are available by search of Health Canada's Drug Product Database.
How to report side effects to health products
Call toll-free at 1-866-234-2345 Visit MedEffect Canada's web page on Adverse Reaction Reporting for information on how to report online, by mail or by fax.
- Date modified: